Paeds Cases · professional-practice-and-evidence
Disclosing a medication error to a family — OSCE
OSCE on disclosing a tenfold opioid infusion error to a parent, with attention to immediate safety, honest open disclosure, system analysis and second-victim support.
On this page
Study tools
Target exams
MRCPCH ClinicalRACP DCERCPSC Pediatrics
Prompt
A six-month-old infant on the ward became briefly apnoeic after an opioid infusion was programmed ten times too fast; the nurse stopped the pump and gave naloxone and the baby recovered; the parent is now at the bedside and the candidate must disclose what happened and explain the plan.
Station brief (8–10 minutes)
A six-month-old infant became briefly apnoeic after an opioid infusion was programmed ten times too fast. The nurse stopped the pump, naloxone was given, and the baby has recovered. You are the registrar. The parent is at the bedside. Disclose what happened, explain the plan, and address the parent's concerns. Do not invent local statutory wording or compensation detail. [1] [13]
References4ShowHide
- [1]Kaushal R Medication errors and adverse drug events in pediatric inpatients. JAMA, 2001.PMID 11311101
- [4]Stucky ER Prevention of medication errors in the pediatric inpatient setting. Pediatrics, 2003.PMID 12897304
- [13]Reason J Human error: models and management. The Western journal of medicine, 2000.PMID 10854390
- [14]Konwinski L Evaluating Independent Double Checks in the Pediatric Intensive Care Unit: A Human Factors Engineering Approach. Journal of patient safety, 2024.PMID 38231892